Register
Allergic Contact Dermatitis to Clindamycin and Benzoyl Peroxide Resembling Urticaria/Angioedema |
Interesting Cases
eMediNexus Coverage from: 
Allergic Contact Dermatitis to Clindamycin and Benzoyl Peroxide Resembling Urticaria/Angioedema
Paolo Romita,  19 July 2019
remove_red_eye 643 Views
#Allergy and Immunology

0 Read Comments                

Abstract

Acne is a chronic disease that generally requires long-lasting therapy with topical drugs. The potential for contact sensitization of topical anti- acne drugs is low [1], but the incidence of ACD may be underestimated, since several cases may not have been published, or have been misdiagnosed as irritant contact dermatitis.

Keywords: Allergic Contact Dermatitis; Acne Vulgaris; Angioedema; Benzoyl Peroxide; Case Report; Clindamycin; Patch Tests; Urticaria

Case Report

A 22-year-old non-atopic woman presented to the Emergency Unit with a severe erythematous-oedematous eruption on her face (Figure 1) associated with severe itching and burning. In particular, severe eyelid oedema caused almost complete palpebral fissure closure. In this case, suspecting urticaria/angioedema, the casualties department treated her with intravenous injections of betamethasone and chlorphenamine maleate, prescribing scaling doses of betamethasone in the following days. After the resolution of the dermatitis she came to our attention referring that the eruption had appeared about 1 month after the start of topical therapy with Duac® 5% gel (clindamycin 1% and benzoyl peroxide 5% ) prescribed by her physician to treat papulo-pustular acne of moderate severity. Hence, patch tests with the S.I.D.A.P.A. (Italian Society of Allergological, Occupational and Environmental Dermatology) baseline series (Euro medical, Calolziocorte, LC, Italy) and all the topical products used by the patient (tested ‘as is’) were performed. Patch tests with Al Test® (Euro medical) on Scanpor® Tape (Norgesplaster, Vennesla, Norway) were applied on the back and left in occlusion for 2 days. Readings were performed at day (D)2 and D4 following ESCD guidelines [2], showing positive reactions to Duac 5%® gel (++). Subsequently, patch tests were performed with the ingredients of Duac 5%® gel at the appropriate concentrations, and positive (++) (Figure 1) results were obtained to clindamycin 1% pet. and benzoyl peroxide (BPO) 1% pet. ROAT with clindamycin 1% pet and BPO 1% were performed on the volar aspect of the forearm (5 × 5cm applications twice daily), showing a positive reaction after 3 applications to the former, and 1 application to the latter.

Discussion

We report a case of ACD to topical clindamycin and BPO in a patient affected by acne vulgaris. Clindamycin was first reported as sensitizing in 1978 [3] and since then, few cases of ACD have been described [4-9]. BPO is a common contact sensitizer when used to treat leg ulcers [10,11], while it is rarely reported as sensitizing in acne patients, even if the incidence may be underestimated [12]. Moreover, topical preparations with BPO are well-known to be irritant, so the first symptoms of ACD may be mistakenly ignored. Risk factors for ACD in acne patients include characteristic skin barrier injuries [1] and irritation caused by retinoids or BPO. In [13], the authors suggested that irritant contact dermatitis, that is typical in the first weeks of treatment, could enhance the risk of ACD to topical anti-acne drugs. To our knowledge, this is the first case of concomitant sensitization to clindamycin and BPO caused by topical anti-acne treatment. Differential diagnosis included airborne contact allergy [14], contact allergy to cosmetics caused by rarely sensitizing substances [15-18] and photoallergic contact dermatitis. Anyway, the history and the results of the patch tests were diriment. We wish to underline the importance of bearing in mind that skin flare during topical anti-acne therapies could be related to ACD, and it is therefore essential to perform patch tests with the baseline series and with the topical products used by the patient, as well as all their ingredients. Continued usage may result in severe reactions, as in our case, that may resemble other dermatological diseases and so mislead physicians, delaying the correct diagnosis.

References

  1. Foti C, Romita P, Borghi A, Angelini G, Bonamonte D, et al. (2015) Contact dermatitis to topical acne drugs: a review of the literature. Dermatologic therapy 28(5): 323-329.
  2. Johansen JD, Aalto-Korte K, Agner T, Andersen KE, Bircher A, et al. (2015) European Society of Contact Dermatitis guideline for diagnostic patch testing recommendations on best practice. Contact Dermatitis 73(4): 195-221.
  3. Coskey RJ (1978) Contact dermatitis due to clindamycin. Arch Dermatol 114(3): 446.
  4. Romita P, Ettorre G, Corazza M, Borghi A, Foti C (2017) Allergic contact dermatitis caused by clindamycin mimicking ‘retinoid flare’. Contact Dermatitis 77(3): 181-182.
  5. Vejlstrup E, Menné T (1995) Contact dermatitis from clindamycin. Contact Dermatitis 32(2): 110.
  6. Yokoyama R, Mizuno E, Takeuchi M, Abe M, Ueda H (1991) Contact dermatitis due to clindamycin. Contact Dermatitis 25(2): 125.
  7. De Kort WJ, De Groot AC (1989) Clindamycin allergy presenting as rosacea. Contact Dermatitis 20(1): 72-73.
  8. Conde Salazar L, Guimaraens D, Romero LV (1983) Contact dermatitis from clindamycin. Contact Dermatitis 9(3): 225.
  9. De Groot AC (1982) Contact allergy to clindamycin. Contact Dermatitis 8(6): 428.
  10. Jensen O, Petersen SH, Vestager L (1980) Contact sensitization to benzoyl peroxide following topical treatment of chronic leg ulcers. Contact Dermatitis 6(3): 179-182.
  11. Dejobert Y, Piette F, Thomas P (2002) Contact dermatitis from benzoyl peroxide in dental prostheses. Contact Dermatitis 46(3): 177-178.
  12. Felton SJ, Orton D, Williams JD (2013) Benzoyl peroxide in topical acne preparations: an underreported contact allergen? Dermatitis 24(3): 146-147.
  13. Bulinckx A, Dachelet C, Leroy A, Goossens A, Tennstedt D et al. (2012) Contact dermatitis to the combination gel of adapalene 0.1% and benzoyl peroxide (PBO) 2.5%. Eur J Dermatol 22(1): 139-140.
  14. Romita P, Foti C, Stingeni L, Angelini G, Bonamonte D (2018) Airborne contact allergy to methylisothiazolinone in a young atopic male. Eur JPediat Dermatol 28(1): 29-31.
  15. Foti C, Guida S, Antelmi A, Romita P, Corazza M (2013) Allergic contact dermatitis caused by Helichrysum italicum contained in an emollient cream. Contact Dermatitis 69(1): 62-63.
  16. Foti C, Romita P, Ficco D, Bonamonte D, Angelini G (2014) Allergic contact cheilitis to amine fluoride in a toothpaste. Dermatitis 25(4): 209.
  17. Foti C, Romita P, Ranieri LD, Bonamonte D (2014) Allergic contact dermatitis caused by argan oil. Contact Dermatitis 71(3): 183-184.
  18. Foti C, Romita P, Rigano L, Zimerson E, Sicilia M, et al. (2016) Isobornyl acrylate: an impurity in alkyl glucosides. Cutan Ocul Toxicol 35(2): 115- 119.
To comment on this article,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now